Placebo May Augment Effects of ADHD Meds
Small Study Suggests Low-Dose Medications Helpful When Paired With Placebo
WebMD News Archive
May 5, 2003 -- A new study shows some kids with ADHD may do just as well with half as much medicine when a placebo is added to their treatment -- and may have fewer side effects. Is it an effect of "body conditioning" or a sign that behavioral treatments may allow kids to take less medication? Specialists tell WebMD that we may not have the answer just yet -- but it's hopefully on the way.
"Many children with ADHD experience serious side effects, prompting their parents to stop the medications," says study researcher James Bodfish, PhD, professor of psychiatry at the University of North Carolina. "The question is, 'Is there a way to produce similar effects of the medication with fewer side effects?'"
Since logic says that lowering doses may reduce the risk of these side effects, it would be a treatment boon if these lower doses of ADHD medications could still adequately treat the symptoms. With placebo conditioning, Bodfish's theory goes, the body could be "trained" to react to the "dummy pill" in the same way that it would to the usual drug at a lower dose.
Researchers say that in their study, about 40% of children responded well to half their regular ADHD medication dose -- managing their symptoms with fewer side effects -- but only when given in conjunction with a placebo. Children who took lower doses without the placebo had fewer side effects, but didn't manage their conditions as effectively. They were given their regular and lower doses, with and without placebo, in alternating weeks over the three-month study.
These findings, which involved 26 ADHD children between ages 7 and 15, were presented Sunday at the annual meeting of the Pediatric Academic Societies, whose members largely include university-based medical researchers.
While stimulant drugs such as Ritalin are effective in treating symptoms in many ADHD children, they can cause side effects such as sleep problems, jitters, weight loss, and stomach upset. And nearly half of those with some types of ADHD don't respond to the medications at all. Some experts are also concerned with their long-term use.